Srinagar: A visit to a Ward Number 9 of the Medical Gastroenterology Department at Super Speciality Hospital in Shireen Bagh, Srinagar, reveals a distressing state of liver health among the local population.
Among many patients, one of the doctors was evaluating a 40-year-old woman with severe jaundice. Her bilirubin levels were in excess of over 15 mg/dl and her liver enzymes were also increased.
Initially, she had 4 points of jaundice. But she had a history of consuming herbal sharbat and other supplements prescribed by some quacks.
As per the patient, her jaundice levels improved and then all of a sudden raised to the 15 points.
According to the doctors, these patients come for the medical treatment after triggering their liver infections by consuming some herbs and powders made by some quacks who claim themselves to be the experts.
The hospital receives 10 patients with drug induced liver injury every month.
"The number of patients with drug-induced liver injury is on the rise in the valley. These individuals blindly follow the advice of quacks, exacerbating their jaundice and other liver infections. It is only when their condition deteriorates significantly that they seek treatment at this hospital," said Dr. Parvaiz Ahmad at the Super Speciality Hospital.
He said that some patients even die due to liver failure and some need liver transplantation which is costly and is not available here.
Dr Showkat Kadla, Head of the Gastroenterology Department at the hospital while talking to Greater Kashmir shed light on the detrimental effects of herbal medication, particularly sharbats (herbal syrups) and powders, on liver health.
He warned that the impact of these herbs can progress to chronic liver disease or even liver failure, requiring expensive and unavailable liver transplantation procedures.
"I do not question the faith of the people, but it is crucial that they exercise caution and avoid blindly following quacks who prescribe these liquid and powdered medications. Such substances are actually triggering their liver problems, leading to the admission of numerous patients," Dr Kadla said.
A female doctor at the hospital told Greater Kashmir that some patients arrive at the hospital only after their jaundice or liver infections have significantly deteriorated due to the consumption of herbal medications.
“The escalating number of drug-induced liver injuries related to herbal products is a major concern for us. Urgent measures are required to raise awareness among the public about the potential risks associated with unverified herbal medications. Furthermore, stricter regulations and the identification of genuine healthcare providers are necessary to ensure the safety and well-being of the local population,” she said, wishing not to be named.
As per the study published by National Library of Medicine, the intake of dietary supplements and medicinal plants is very popular worldwide.
However, these products are not innocuous, and their intake can cause severe damage to health, especially liver injury.